Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Catch 22
May 11, 2001

Should I stop my therapy to save my liver or continue on in trying to stop the dementia? Or do you have a better suggestion?

Thanks for your help.

Background: 42 year old male. HIV+ 20+ years, spt-apt bouncing around 400-800. My GI specialist insisted I should stop my cocktail (novir, fortivir and something...) my HIV doctor agreed. So I did stop. Tcells went to 40, viral load to 400,000 and dementia kicked in big time. I insisted I should go back on therapy. Started ziagen, zerit, epivir. Have been on this regimen for 6 months. Current Tcells 80, viral load 80,000 and my liver seems to be taking a beating burilliam up to 1.8. Genotype and penotype show no insensitivities...

Actually, currently, other than slight joint pain and muscle soreness and stabing pain in my toes, heels and knees, I feel fine. (My breasts have been growing and it looks as if there are cysts in the ultra sound-I'm seeing a breast specialist next week). I don't drink alcohol and am 99.9 compliant with my chemo. What to do?

Response from Dr. Young

You've raised some interesting questions; sounds like you were on a reasonable regimen, though had to discontinue (appropriately) for pretty significant liver toxicity. Liver injury has been seen in patients receiving dual protease inhibitors, particularly in persons with active hepatitis (B or C); ritonavir has been also associated with excessive liver toxicity among these patients.

The difficulty with your situation is that you seem to have had virologic failure and possible liver injury on a second regimen that does not have measureable resistance and really shouldnt cause significant liver problems. It is not clear to me why this is the case, particularly since you appropriately mention that you do not drink alcohol. It is worth asking if you are taking any other medications, since there might be unexpected drug-drug interactions or toxicities (we have seen this among patients taking Tylenol and Prozac, for example).

You mention that you have rather advanced disease with dementia and low CD4 count. This situation indicates to me that a certain amount of risk would be acceptable to achieve the goal of improving your immune function. It might be the case where any non-essential medication should be discontinued, and a new regimen tried- perhaps one with a different triple nucleoside regimen or a non-boosted protease inhibitor or a non-nuke regimen. Careful monitoring of your blood chemistries and liver functions should allow the trial of a new combo without any undue risk.

I hope this helps, good luck. BY



Previous
just my facts
Next
Add Crixivan to Viracept, AZT, TC3 current treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement